Format

Send to

Choose Destination
JAMA. 1981 Feb 20;245(7):727-9.

Van Gogh's vision. Digitalis intoxication?

Abstract

Vincent van Gogh, the Dutch postimpressionist painter, died in 1890. He was an uncommon man. Automutilation, depression, insanity, and suicide are part of his medical history. During the last few years of his life, his paintings were characterized by halos and the color yellow. Critics have ascribed these aberrations to innumerable causes, including chronic solar injury, glaucoma, and cataracts. Van Gogh may have been under the influence of digitalis intoxication and its side effects: xanthopsia and coronas. This hypothesis is based on his twice having painted his physician holding a foxglove plant; that this medicine was used in the latter part of the 19th century in the treatment of epilepsy; and that the toxic effects of digitalis may have, in part, dictated the artist's technique.

PMID:
7007674
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center